| Model Number |
N/A |
| Medical Device Problem Code |
Material Separation (1562)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
03/26/2023
Type of Reportable Event
Malfunction
Event or Problem Description
The user facility reported that upon removal, the catheter had detached from the hub of the cannula.Two (2) incidents occurred on a feline and a canine patients.The cannulas were retrieved from the patients.It was unknown how the cannula retrieved from a feline patient.A canine needed venesection for removal.This is for the first device reported, for the second device, please see mdr 9681835-2023-00002.
Additional Manufacturer Narrative
A1: patient identifier: not identified which case occurred on a feline or a canine.A2: age & date of birth: requested, not provided.A3: patient sex: requested, not provided.A4: weight: requested, not provided.A5: ethnicity: patient is an animal.A6: race: patient is an animal.D4: expiration date: sep/2026.D6a: implanted date - device was not implanted.D6b: explanted date - device was not explanted.E3: occupation: veterinary nurse.H4: device manufacture date: 10/07/21-10/08/21.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.The investigated codes are for the retention samples only.The codes will be updated for the actual sample on the follow-up report.When we observed the catheter and inner needles of the retention samples (5pcs), no defective properties, which may have contributed to broken catheter, were observed.The concerned product is constantly produced by fully automated process that includes the assembly of inner needle and catheter, fitting connection of those, cap and protector attachment, labeling of individual packaging through to boxing process.After received the report, entire manufacture facility was thoroughly checked.As a result, no area was confirmed where sharp- edged tool may contact to the product.Furthermore, our manufacture inspection records of the concerned lot were thoroughly checked, wherein no defective records, such as an issue that may have contributed to broken catheter, was noted.Furthermore, no defective products, such as scratched catheter or broken catheter, had been detected in our sampling inspection conducted per lot.As no anomalies were observed in the manufacture inspection records and our retention samples, we were not able to identify the specific root cause for the reported issue.Terumo medical products (tmc) (importer) registration no.2243441 is submitting this report on behalf of kofu factory of terumo corporation (manufacturer) registration no.9681835.
Additional Manufacturer Narrative
This report is being submitted as follow-up no.2 to provide the device return date in section d9, update section h3, and to provide the completed investigation results.One (1) actual sample was returned for investigation.The catheter was confirmed to be broken at approximately 5.5mm away from the catheter root.The broken piece was not returned.Upon microscopically checking the fracture surface, it was confirmed to be flat and oval shape that suggests the possibility that the tube has been cut by a sharp-edge tool, such as scissors.If tensile or bending force was applied to the concerned product, the catheter tube will be elongated first, and not easily broken, due to the nature of the reported catheter.Upon closely checking the sample, no trace of being elongated was observed.On the other hand, the characteristics of fractured surface of the sample were indicating that the catheter tube had been cut by sharp-edge tool.However, no anomalies were observed in our entire manufacture process.As no anomalies were observed in our entire manufacture process, the manufacture inspection records, and our retention samples, we were not able to identify the specific root cause for the reported issue.
Additional Manufacturer Narrative
D9: device available for evaluation: the sample used for the canine will be returned for investigation.The sample used for the feline is not available.This report is being submitted as follow up no.1 to provide additional information to section b5, b6, and h6.
Event or Problem Description
Additional information was received on (b)(6) 2023: the issue was discovered during removal of the catheter; however, it was unclear when they occurred.The catheter had been in place in the feline for 24 hours plus, and the dog only during the day as was a day patient.There was no known issue with the stylet when it was in place.The canine catheter broke within the tube.It appeared to be approximately 1 /4 -1 /3 of the way down from the hub, by the photo.It was a similar thing with the feline, unfortunately the catheter was then thrown away; therefore, it was unclear exactly where in the tube the break occurred.In both cases the hub/tube attachments were still in place and secured.The catheter remaining in the feline was simply removed manually.The catheter remaining in the canine could not be palpated and did not show up radiographically.The patient was referred, and the catheter was located using ultrasound and removed under sedation.No impact on the feline, but additional sedation and further venesection for removal were required for the canine.The remaining catheter was simply removed manually from the feline.For the canine, the catheter could not be palpated and did not show up radiographically.The patient was referred, and the catheter was located using ultrasound and removed under sedation.